Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2004, 6:28 PM EDT for Campbell County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 6:28 PM EDT (22:28 UTC)
- Expired
- May 18, 2004, 7:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911
WUUS54 KMRX 182228
SVRMRX
TNC013-182315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE
* UNTIL 715 PM EDT
* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF FINCASTLE...OR 10 MILES
SOUTHEAST OF LA FOLLETTE...MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES EAST OF LA FOLLETTE AROUND 645 PM EDT
FINCASTLE AROUND 650 PM EDT
WHITE OAK AROUND 715 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
SEEK A STURDY SHELTER IMMEDIATELY
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3659 8401 3647 8395 3640 8390 3640 8397
3630 8398 3629 8403 3623 8409 3626 8414
3659 8417
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:55 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 18, 2:55 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT TUE MAY 18 2004 .SHORT TERM...(TONIGHT AND WED)...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AGAIN TODAY. MODELS INDICATE CONSIDERABLE MOISTURE CONTINUES OVER THE AREA INTO TOMORROW...AND SHOULD BE ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN. WILL CARRY CHANCE POPS INTO TONIGHT...THEN CHANCE POPS AGAIN TOMORROW. WENT A BIT BELOW MAV TEMPS TONIGHT...THEN A BIT ABOVE TOMORROW...WHICH HAS BEEN THE TREND LATELY. .LONG TERM...(WED NIGHT THROUGH TUES)...MODELS INDICATE SOME DEEP LAYER DRYING STARTING WED NIGHT. UPPER RIDGE BUILDS...THEN BEGINS TO FLATTEN OUT DURING THE WEEKEND. NOT MUCH IN THE WAY OF FORCING APPARENT...SO JUST PLAN TO GO WITH SLIGHT CHANCE AFTERNOON AND EVENING POPS FOR WED THROUGH SUNDAY...THEN CHANCE MONDAY AND TUESDAY. FRONT MAY SAG SOUTH TOWARD OUR AREA BY LATE MONDAY OR TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF OUR FORECAST AREA ON TUESDAY (BUT TOUGH TO SAY THAT FAR OUT WITH A LATE SPRING FRONT). SOME MINOR ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV TEMPS. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 63 83 65 87 / 50 30 30 20 Knoxville, TN 62 82 63 86 / 50 40 30 20 Bristol, TN 58 80 60 85 / 40 40 30 20 Oak Ridge, TN 62 81 63 86 / 50 40 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 18, 6:34 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 634 AM EDT TUE MAY 18 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-191000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 634 AM EDT (534 AM CDT) TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL... DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY. THE BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, May 18, 3:54 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
354 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 15 SW CELINA 36.39N 85.69W
05/18/2004 0.88 INCH JACKSON TN LAW ENFORCEMENT
NICKEL SIZE HAIL 5 MILES SOUTH OF HERMITAGE SPRINGS.
REPORTED BY LAW ENFORCEMENT.
0335 PM TSTM WND DMG 15 SW CELINA 36.39N 85.69W
05/18/2004 JACKSON TN LAW ENFORCEMENT
TREES DOWN AND DEBRIS IN ROAD 5 MILES SOUTH OF HERMITAGE
SPRINGS. REPORTED BY SHERIFFS OFFICE.
&&
MEPLocal storm report, May 18, 4:10 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 10 W CELINA 36.55N 85.68W
05/18/2004 CLAY TN LAW ENFORCEMENT
NUMEROUS TREES DOWN BLOCKING COUNTY ROADS IN WEST HALF OF
COUNTY. REPORTED BY SHERIFFS OFFICE.
&&
MEPLocal storm report, May 18, 4:23 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 6 NW CELINA 36.61N 85.58W
05/18/2004 CLAY TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN THE MOSS AREA.
REPORTED BY SHERIFFS OFFICE.
&&
MEPLocal storm report, May 18, 4:53 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SPARTA 35.93N 85.47W
05/18/2004 WHITE TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN DOWNTOWN SPARTA.
&&
MEPLocal storm report, May 18, 5:49 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 10 S DEERLODGE 36.05N 84.76W
05/18/2004 1.00 INCH MORGAN TN TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 55 MPH WIND IN WESTERN
MORGAN COUNTY. REPORTED BY SPOTTER.
0530 PM HAIL 1 S DEERLODGE 36.18N 84.76W
05/18/2004 0.75 INCH MORGAN TN LAW ENFORCEMENT
DIME SIZE HAIL JUST SOUTH OF DEERLODGE. REPORTED BY
SHERIFFS OFFICE.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Sumner | 24 min |
| May 18, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Union | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.